Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 133, NWS La Crosse, WI

September 22, 2001Howard County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 22, 2001, 7:42 PM CDT for Howard County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 22, 2001, 7:42 PM CDT (00:42 UTC)
Expired
Sep 22, 2001, 8:30 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Howard County, IA

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 7:45 PM CDTHail 0.75Saratoga, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS53 KARX 230043
SVRLSE
IAC089-230130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
742 PM CDT SAT SEP 22 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN NORTHEAST IOWA

* UNTIL 830 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF RICEVILLE...OR ABOUT 12
  MILES EAST OF OSAGE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR ELMA AT 755 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

WELVAERT

LAT...LON 4346 9256 4322 9256 4322 9208 4341 9208

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:30 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 22, 2:30 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT SAT SEP 22 2001

FORECAST CONCERNS HINGE ON THE PCPN CHANCES FOR TONIGHT INTO
MONDAY...AND THEN CLOUDS AND TEMPS AFTER THAT.

THE 17Z SURFACE ANALYSIS PLACED A LOW OVER NORTHERN ND...WITH A COLD
FRONT EXTENDING FROM THE LOW SOUTHWARD INTO THE SOUTHERN PLAINS. A
SERIES OF LOWS WERE LOCATED ON THE SOUTHERN END OF THE BOUNDARY.
ALSO...WARM FRONT RAN FROM THE MAIN LOW INTO SOUTHWEST WI. DEWPOINTS
WERE POOLING TO AROUND 60 AHEAD OF THE COLD FRONT. 88-D IMAGERY HAS
A BAND OF PRECIPITAION FROM SOUTHCENTRAL MN INTO NORTHWEST
WI...HEADED EAST.

12Z MODEL INITIALIZATION LOOK FINE...AND MODELS A BIT BETTER
COMPARISON WISE THIS GO AROUND. ETA SIDING MORE TOWARD THE
CONSISTENT AVN SOLUTIONS OF THE PAST SEVERAL RUNS. ETA/S CUTOFF 60
HR 500 MB FARTHER SOUTH THEN THE AVN...AND THINK THE AVN HAS A
BETTER HANDLE WITH IT AT THE MOMENT.

RATHER VIGOROUS SHORTWAVE WILL SPIN OVER SOUTHEAST MN BY 06Z
TONIGHT...AND THEN THE BASE OF THE 500 MB TROUGH AND SHORTWAVE
SLIDES INTO EASTERN WI BY 06Z MON. THE DYNAMICS ARE QUITE GOOD WITH
THIS WAVE...WITH DEEP QG CONVERGENCE THROUGH 12Z SUN...ALONG WITH
850 MB WARM AIR ADVECTION AND ISENTROPIC UPGLIDE. IN ADDITION...300
MB JET INTERACTIONS SHOULD AID IN LIFT TONIGHT. MOISTURE WILL NOT BE
A PROBLEM...WITH SFC PWS IN EXCESS OF AN INCH...GOOD LOW LEVEL
MOISTURE TRANSPORT...AND SFC TDS CLIMBING INTO THE UPPER 50S TO NEAR
60 SOUTH OF THE WARM FRONT. THE SHEAR ISN/T BAD...ALTHOUGH CAPES ARE
RELATIVELY LOW...UNDER 1000 J/KG. STILL...THE POTENTIAL FOR SVR
STORMS EXISTS...MAINLY ACROSS SOUTHERN SECTIONS. SIMILAR TO WHAT
OCCURRED ON THURSDAY. SO...SHOWERS AND STORMS SHOULD BE A GIVEN FOR
THE ENTIRE FORECAST AREA TONIGHT.

THE BEST DYNAMICS EXIT TO THE EAST OVERNIGHT...BUT THE FORECAST AREA
WILL STILL HAVE TO DEAL WITH CYCLONIC FLOW AND 850 MB COLD AIR
ADVECTION. THIS...ALONG WITH WRAP AROUND MOISTURE FROM THE SFC
LOW...WILL HELP SCATTER SHOWERS FOR SUNDAY. THE BEST CHANCES WILL BE
TO THE EAST...CLOSER TO THE LOW AND ANY LINGERING RAIN SHIELD FROM
TONIGHT. WINDS ARE PROBABLY THE BIGGER CONCERN FOR SUNDAY AS THE
PRESSURE GRADIENT TIGHTENS BEHIND THE DEPARTING LOW. BRISK NORTH
WINDS WILL DEFINITELY ADD SOME BIT TO THE AIR...WITH HIGH TEMPS NOT
EXPECTED TO GET OUT OF THE 50S.

BY MONDAY...A 500 MB LOW WILL CUTOFF OVER THE OH VALLEY AS A RIDGE
BUILD OFF TO THE WEST. THIS PATTERN THEN WILL HOLD FAST AS THE 300
MB JET STAYS NORTH OF CANADA. WHAT THIS MEANS FOR THIS AREA IS A
COOL NORTH TO NORTHWEST FLOW...ALTHOUGH IT DOESN/T LOOK LIKELY (AT
THIS MOMENT) THAT SHORTWAVES WILL BE ABLE TO WORK OVER THE RIDGE AND
INTO THE REGION. HOWEVER...IF THE CUTOFF LOW WOBBLES MORE TO THE
WEST...SHORTWAVE ENERGY AROUND THE LOW COULD LEAD TO SOME
PRECIPITATION CHANCES AND CLOUDS. TOUGH CALL...AND WILL LEAN TOWARD
DRY FOR THE MOMENT...WITH MOST OF THE CLOUDS TO THE EAST.

.LSE...NONE.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:19 PM CDTSevere Thunderstorm WarningARXMitchell26 min
Sep 22, 8:25 PM CDTSevere Thunderstorm WarningARXWinneshiek50 min
Sep 22, 9:45 PM CDTSevere Thunderstorm WarningARXWinneshiek45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.